Advertisement

Coexistence of Competing Species for Intermediate Dispersal Rates in a Reaction–Diffusion Chemostat Model

  • Junping Shi
  • Yixiang Wu
  • Xingfu ZouEmail author
Article
  • 134 Downloads

Abstract

A diffusive chemostat model with two competing species and one nutrient is revisited in this paper. It is shown that at large diffusion rate, both species are washed out, while competition exclusion occurs at small diffusion rate. This implies that a stable coexistence only occurs at intermediate diffusion rate, and an explicit way of determining parameter ranges which support a stable coexistence steady state is given.

Keywords

Chemostat Reaction–diffusion Competitive exclusion Coexistence Diffusion rate Stability 

Mathematics Subject Classification

35K57 35Q92 35B40 35B35 92D40 

Notes

Acknowledgements

The authors would like to thank the anonymous referee for his valuable comments which have led to a significant improvement in the presentation of the paper.

References

  1. 1.
    Ackleh, A.S., Deng, K., Wu, Y.-X.: Competitive exclusion and coexistence in a two-strain pathogen model with diffusion. Math. Biosci. Eng. 13(1), 1–18 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Ballyk, M., Dung, L., Jones, D.A., Smith, H.L.: Effects of random motility on microbial growth and competition in a flow reactor. SIAM J. Appl. Math. 59(2), 573–596 (1999)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Berestycki, H., Nirenberg, L., Varadhan, S.R.S.: The principal eigenvalue and maximum principle for second-order elliptic operators in general domains. Commun. Pure Appl. Math. 47(1), 47–92 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Butler, G.J., Hsu, S.-B., Waltman, P.: A mathematical model of the chemostat with periodic washout rate. SIAM J. Appl. Math. 45(3), 435–449 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Butler, G.J., Wolkowicz, G.S.K.: A mathematical model of the chemostat with a general class of functions describing nutrient uptake. SIAM J. Appl. Math. 45(1), 138–151 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Castella, F., Madec, S.: Coexistence phenomena and global bifurcation structure in a chemostat-like model with species-dependent diffusion rates. J. Math. Biol. 68(1–2), 377–415 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Castella, F., Madec, S., Lagadeuc, Y.: Global behavior of n competing species with strong diffusion: diffusion leads to exclusion. Appl. Anal. 95(2), 1–32 (2015)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Crandall, M.G., Rabinowitz, P.H.: Bifurcation from simple eigenvalues. J. Funct. Anal. 8(2), 321–340 (1971)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Droop, M .R.: Vitamin B12 and marine ecology. IV. The kinetics of uptake, growth and inhibition in monochrysis lutheri. J. Mar. Biol. Assoc. UK 48(03), 689–733 (1968)CrossRefGoogle Scholar
  10. 10.
    Droop, M.R.: Some thoughts on nutrient limitation in algae1. J. Phycol. 9(3), 264–272 (1973)Google Scholar
  11. 11.
    Du, Y.-H., Hsu, S.-B.: On a nonlocal reaction–diffusion problem arising from the modeling of phytoplankton growth. SIAM J. Math. Anal. 42(3), 1305–1333 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Ducrot, A., Madec, S.: Singularly perturbed elliptic system modeling the competitive interactions for a single resource. Math. Models Methods Appl. Sci. 23(11), 1939–1977 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Dung, L., Smith, Hal L.: A parabolic system modeling microbial competition in an unmixed bio-reactor. J. Differ. Equ. 130(1), 59–91 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Dung, L., Smith, H.L., Waltman, P.: Growth in the unstirred chemostat with different diffusion rates. In: Ruan, S., Wolkowicz, G.S.K., Wu, J. (eds.) Differential Equations with Applications to Biology (Halifax, NS, 1997), Fields Institute Communications, vol. 21, pp. 131–142. American Mathematical Society, Providence (1999)Google Scholar
  15. 15.
    He, X.-Q., Ni, W.-M.: Global dynamics of the Lotka–Volterra competition–diffusion system: diffusion and spatial heterogeneity I. Commun. Pure Appl. Math. 69(5), 981–1014 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    He, X.-Q., Ni, W.-M.: Global dynamics of the Lotka–Volterra competition–diffusion system with equal amount of total resources, II. Calc. Var. Partial Differ. Equ. 55(2), 25 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Herbert, D., Elsworth, R., Telling, R.C.: The continuous culture of bacteria; a theoretical and experimental study. Microbiology 14(3), 601–622 (1956)Google Scholar
  18. 18.
    Hess, P.: Periodic Parabolic Boundary Value Problems and Positivity. Longman Scientific & Technical, London (1991)zbMATHGoogle Scholar
  19. 19.
    Hsu, S.-B.: Limiting behavior for competing species. SIAM J. Appl. Math. 34(4), 760–763 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Hsu, S.-B., Hubbell, S., Waltman, P.: A mathematical theory for single-nutrient competition in continuous cultures of micro-organisms. SIAM J. Appl. Math. 32(2), 366–383 (1977)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Hsu, S.-B., Jiang, J., Wang, F.-B.: On a system of reaction–diffusion equations arising from competition with internal storage in an unstirred chemostat. J. Differ. Equ. 248(10), 2470–2496 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Hsu, S.-B., Shi, J., Wang, F.-B.: Further studies of a reaction–diffusion system for an unstirred chemostat with internal storage. Discrete Contin. Dyn. Syst. Ser. B 19(10), 3169–3189 (2013)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Hsu, S.-B., Smith, H.L., Waltman, P.: Dynamics of competition in the unstirred chemostat. Can. Appl. Math Q. 2, 461–483 (1994)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Hsu, S.B., Smith, H.L., Waltman, P.: Competitive exclusion and coexistence for competitive systems on ordered Banach spaces. Trans. Am. Math. Soc. 348(10), 4083–4094 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Hsu, S.-B., Waltman, P.: On a system of reaction–diffusion equations arising from competition in an unstirred chemostat. SIAM J. Appl. Math. 53(4), 1026–1044 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Lam, K.-Y., Ni, W.-M.: Uniqueness and complete dynamics in heterogeneous competition–diffusion systems. SIAM J. Appl. Math. 72(6), 1695–1712 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Loreau, M., Mouquet, N., Gonzalez, A.: Biodiversity as spatial insurance in heterogeneous landscapes. Proc. Natl. Acad. Sci. 100(22), 12765–12770 (2003)CrossRefGoogle Scholar
  28. 28.
    Lou, Y.: On the effects of migration and spatial heterogeneity on single and multiple species. J. Differ. Equ. 223(2), 400–426 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Mei, L.-F., Zhang, X.-Y.: Existence and nonexistence of positive steady states in multi-species phytoplankton dynamics. J. Differ. Equ. 253(7), 2025–2063 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Mouquet, N., Loreau, M.: Coexistence in metacommunities: the regional similarity hypothesis. Am. Nat. 159(4), 420–426 (2002)CrossRefGoogle Scholar
  31. 31.
    Mouquet, N., Loreau, M.: Community patterns in source-sink metacommunities. Am. Nat. 162(5), 544–557 (2003)CrossRefGoogle Scholar
  32. 32.
    Nie, H., Lou, Y., Wu, J.-H.: Competition between two similar species in the unstirred chemostat. Discrete Contin. Dyn. Syst. Ser. B 21(2), 621–639 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Nie, H., Wu, J.-H.: Uniqueness and stability for coexistence solutions of the unstirred chemostat model. Appl. Anal. 89(7), 1141–1159 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Nie, H., Xie, W., Wu, J.-H.: Uniqueness of positive steady state solutions to the unstirred chemostat model with external inhibitor. Commun. Pure Appl. Anal. 12(3), 1279–1297 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Novick, A., Szilard, L.: Description of the chemostat. Science 112(2920), 715–716 (1950)CrossRefGoogle Scholar
  36. 36.
    Novick, A., Szilard, L.: Experiments with the chemostat on spontaneous mutations of bacteria. Proc. Natl. Acad. Sci. 36(12), 708–719 (1950)CrossRefGoogle Scholar
  37. 37.
    Shi, J.-P.: Persistence and bifurcation of degenerate solutions. J. Funct. Anal. 169(2), 494–531 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Shi, J.-P., Wang, X.-F.: On global bifurcation for quasilinear elliptic systems on bounded domains. J. Differ. Equ. 246(7), 2788–2812 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Smith, H.L.: Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems, Mathematical Surveys and Monographs, vol. 41. American Mathematical Society, Providence (1995)Google Scholar
  40. 40.
    Smith, H.L., Waltman, P.: Competition for a single limiting resource in continuous culture: the variable-yield model. SIAM J. Appl. Math. 54(4), 1113–1131 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Smith, H.L., Waltman, P.: The Theory of the Chemostat: Dynamics of Microbial Competition, Cambridge Studies in Mathematical Biology, vol. 13. Cambridge University Press, Cambridge (1995)zbMATHCrossRefGoogle Scholar
  42. 42.
    So, J.W.-H., Waltman, P.: A nonlinear boundary value problem arising from competition in the chemostat. Appl. Math. Comput. 32(2–3), 169–183 (1989)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Taylor, P.A., Williams, J.L.: Theoretical studies on the coexistence of competing species under continuous-flow conditions. Can. J. Microbiol. 21(1), 90–98 (1975)CrossRefGoogle Scholar
  44. 44.
    Tuncer, N., Martcheva, M.: Analytical and numerical approaches to coexistence of strains in a two-strain SIS model with diffusion. J. Biol. Dyn. 6(2), 406–439 (2012)MathSciNetCrossRefGoogle Scholar
  45. 45.
    Venail, P.A., MacLean, R.C., Bouvier, T., Brockhurst, M.A., Hochberg, M.E., Mouquet, N.: Diversity and productivity peak at intermediate dispersal rate in evolving metacommunities. Nature 452(7184), 210–214 (2008)CrossRefGoogle Scholar
  46. 46.
    Wolkowicz, G.S.K., Lu, Z.-Y.: Global dynamics of a mathematical model of competition in the chemostat: general response functions and differential death rates. SIAM J. Appl. Math. 52(1), 222–233 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Wu, J.-H., Nie, H., Wolkowicz, G.S.K.: A mathematical model of competition for two essential resources in the unstirred chemostat. SIAM J. Appl. Math. 65(1), 209–229 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  48. 48.
    Wu, J.-H., Nie, H., Wolkowicz, G.S.K.: The effect of inhibitor on the plasmid-bearing and plasmid-free model in the unstirred chemostat. SIAM J. Math. Anal. 38(6), 1860–1885 (2007)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsCollege of William and MaryWilliamsburgUSA
  2. 2.Department of Applied MathematicsUniversity of Western OntarioLondonCanada
  3. 3.Department of MathematicsVanderbilt UniversityNashvilleUSA

Personalised recommendations